MAUDE Adverse Event Report: SYNTHES TUTTLINGEN REDUCTION FORCEPS WITH SERRATED JAW 240MM-SPEED LOCK

SYNTHES TUTTLINGEN REDUCTION FORCEPS WITH SERRATED JAW 240MM-SPEED LOCK
Catalog Number 399.051
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/15/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Patient information is not available for reporting.Patient¿s exact age at time of event and date of birth are unknown.The patient¿s estimated age is late 60¿s early 70¿s.Device is an instrument and is not implanted/explanted.The subject device has been received and is currently undergoing investigation.A device history record review was performed for the subject device lot.Manufacturer: synthes (b)(4).Date of manufacture: may 7, 2009.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the subject device.(b)(4).If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that while clamping the plate to the bone, for an open reduction and internal fixation (orif) of a right distal tibia, the tip of one of the points on the reduction forceps broke off.The surgeon did not realize that the tip on the reduction forceps had broken off until final x-rays were completed.As it was unknown to the surgeon that the tip had broken off, the procedure continued.The patient was successfully implanted with an anterior lateral distal tibia plate and screws.The reduction forceps performed its intended function of clamping the plate to the bone.When final x-rays were taken, the surgeon noted the presence of the broken tip on the medial side of the distal tibia.The surgeon used an instrument/forceps to retrieve the broken tip.Retrieval did not require an additional incision.The surgery was delayed approximately 4-5 minutes to retrieve the broken tip.Another intraoperative x-ray was taken to ensure that the broken tip was retrieved.The broken tip was discarded.The procedure was completed successfully and the patient¿s condition was reported as stable.The reduction forceps broke on the bone side not the plate side.On the lateral side of the tibia was the plate and on the medial side of the plate was where the tip of the forceps broke.There was no issue with the plate.Concomitant device reported: anterior lateral distal tibia plate (quantity of 1).This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Product development investigation was completed.A visual inspection under 5x magnification, device history record (dhr) review and drawing review were performed as part of this investigation.This complaint is confirmed.When viewing the returned device with the speedlock oriented upward, the bottom distal tip of the forceps has sheared off.The sheared off tip fragment would be approximately 9mm in length (calipers (b)(4)) with reference to product drawing.The material composition at the fracture surface appears homogeneous when viewed under 5x magnification.Whether this complaint can be replicated at customer quality (cq) is not applicable for this complaint condition as the returned device is already broken.Relevant drawings were reviewed during this investigation.No product design issues or discrepancies were observed.The 399.051 reduction forceps are an instrument routinely used with the 105.90 bone forceps set to aid in fracture reduction of bones and bony fragments.A root cause could not be definitively determined given the unknown circumstances at the time of the break and over the lifetime of the device.No new, unique or different patient harms were identified as a result of this evaluation.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
REDUCTION FORCEPS WITH SERRATED JAW 240MM-SPEED LOCK
Common Device Name
FORCEPS
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6400770
Report Number9680938-2017-10040
Device Sequence Number19108019
Product Code HTD
UDI-Device Identifier10886982202253
UDI-Public(01)10886982202253(10)T934783
Combination Product (Y/N)N
Initial Reporter StateAL
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.051
Device Lot NumberT934783
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 02/15/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date03/13/2017
Supplement Report FDA Received Date04/07/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN ANTERIOR LATERAL DISTAL TIBIA PLATE, QTY 1
Outcome Attributed to Adverse Event Required Intervention;